Ohio, 2004

Winter Storm in Ohio, December 22 to 23, 2004

December 22 to 23, 2004 · NWS CLE · 4 events in 4 counties and zones

A record setting winter storm affected northern Ohio on December 22nd and 23rd and dumped both heavy snow and freezing rain on Knox, Holmes, Wayne and Stark Counties. The impact and damage caused by this storm has been compared to the Blizzard of January 1978.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A record setting winter storm affected northern Ohio on December 22nd and 23rd and dumped both heavy snow and freezing rain on Knox, Holmes, Wayne and Stark Counties. The impact and damage caused by this storm has been compared to the Blizzard of January 1978. Low pressure developed over eastern Texas early on the 22nd and then moved quickly northeast. The low eventually tracked across eastern Ohio during the morning hours of the 23rd after dumping nearly two feet of snow on portions of Ohio. The snow began around daybreak on the 22nd and then intensified during the afternoon. During the evening, warmer air spread into the area as the low approached from the southwest. This caused the snow to first mix with, and then change completely to freezing rain. Moderate to heavy freezing rain then continued through the early morning hours of the 23rd. The freezing rain lightened around daybreak and then changed back to light snow as colder air advected into the area behind the low. The precipitation finally tapered to flurries around midday on the 23rd. One half to as much as one inch of ice accumulated on area roads and power lines. Widespread power outages were reported especially in Knox, Holmes and southern Wayne Counties. It took over a week for power to be restored to all areas. Snow accumulations for the event ranged from 10 to 12 inches in northwestern Wayne County to 4 to 8 inches in Knox and southern Holmes Counties. Travel during this event was nearly impossible due to the ice accumulation and downed trees and power lines. Hundreds of accidents were reported. It took many days for road and power company crews to completely clean up after this event. Damage and clean up costs for this storm were historic with only the Blizzard of 1978 having more financial impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 22, 3:00 AM EST, 6 hours earlier.

Area forecast discussion, Dec 22, 3:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
300 AM EST WED DEC 22 2004

.SHORT TERM (TODAY THROUGH THURS NGT)...
MODELS COMING TOGETHER WITH A STRONGER SFC LOW MOVING ACROSS UPR OH
VALLEY. A DEEPER LOW WRAPS MORE WARM AIR INTO SYSTEM...AT LEAST
ALOFT. ALSO A BETTER CHANCE OF A DRY SLOT EVENTUALLY WORKING NWRD
AND CUTTING OFF MAJORITY OF PCPN THURS MORNING. PCPN ALREADY
BREAKING OUT ACROSS MID OH VALLEY AND MOVING NE ABOUT 35 MPH BUT
DIRECTED MORE TOWARD MT VERNON AND CAK AT FIRST. COLDER AIR JUST
TRICKLING INTO NE OH AND NOT TO NW PA YET BUT SHOULD BE COLD ENOUGH
FOR SNOW AT THE START AT MARION AND MFD AND CLE BUT WILL BE CLOSE AT
CAK AND YNG AND WILL MENTION MIXED PCPN BUT SHOULD CHANGE TO ALL
SNOW TODAY. NOT AS MUCH FRONTGENSIS FORCING AS I WOULD HAVE EXPECTED
TODAY BUT DECENT MOISTURE CONVERGENCE. AIR IS TRUE ARCTIC AIR AND IT
WILL KEEP COMING TODAY BUT BE FLUSHED OUT OF MUCH OF NE OH/NW PA
TNGT AS LOW TRACKS NWRD. MODELS DO NOT PRINT OUT MUCH PCPN AT TOL
UNTIL LATE TODAY AND TNGT AS STORM BEGINS TO WIND UP BUT SHOULD
EVENTUALLY SNOW GOOD IN UPPER DIVERGENCE BETWEEN H7 AND H8 LOW. WL
BE A STORM FOR THE RECORD BOOKS SOMEWHERE BETWEEN MFD AND FDY UP
TOWARD SANDUSKY WHERE A STRIP OF ONE FOOT OR GREATER SNOWFALL AND
SOME BLOWING AND DRIFTING DEVELOPING TNGT. PCPN SHOULD CHANGE BACK
TO SNOW THURSDAY AS LOW PASSES BY BUT WRAP AROUND SNOW SHOULD BE
FAIRLY LGT AS DRY ARCTIC AIR GETS DRAWN ACROSS FCST AREA. PROBABLY
NOT MUCH LAKE EFFECT THUR NGT AS VERY DRY AIR CONTINUES TO ADVECT IN
AND INVERSION LOWERS AND FLOW BECOMES SOMEWHAT ANTICLYCLONIC.

&&

.LONG TERM (FRIDAY THRU TUES)...
MADE A FEW TWEAKS TO LOWER TEMPS FRIDAY AND SATURDAY. SOME LIGHT
SNOW/FLURRIES SHOULD DEVELOP FRIDAY AS SHORTWAVE DROPS ACROSS GRTLKS
IN NW FLOW AND WL LIKELY GET SOME LAKE EFFECT SNOW GOING. FLOW LOOKS
LIKE IT WILL BE WSW SO NOT SURE EXCTLY WHERE ACCUMS WILL OCCUR BUT
WILL LIKELY BE A FEW INCHES IN THE SNOWBELT AND SOME LIGHT ACCUMS
ELSEWHERE THEN VERY COLD FOR CHRISTMAS.

DID NOT CHANGE REMAINDER OF EXTENDED FCST. FOLLOWING IS THE
DISCUSSION FROM YESTERDAY FOR THE EXTENDED FCST SUNDAY THROUGH TUE.
THE SURFACE HIGH SHIFTS EAST MONDAY INTO TUESDAY SETTING UP A STRONG
SOUTHWEST FLOW INTO THE FORECAST AREA.  RAPID WARMING EXPECTED BY
TUESDAY.

SURFACE COLD FRONT PROGGED TO APPROACH THE AREA TUESDAY NIGHT AS A
WAVE OF LOW PRESSURE MOVES NORTHEAST ALONG THE FRONT.  TIMING STILL
A CONCERN AS TO HOW FAST COLD AIR RETURNS TO THE AREA TO CHANGE THE
PRECIPITATION TO SNOW.  I AM HOLDING THE CHANGEOVER TO AFTER TUESDAY
FOR NOW.

GFS LONG RANGE TEMPERATURES LOOK REASONABLE FOR FIRST ESTIMATION SO
WILL LEAN IN THAT DIRECTION FOR THE EXTENDED PERIODS.

&&

.AVIATION (06Z-06Z)...
CIGS/VSBYS MNLY VFR AS A WK CDFNT MOVS THRU THE CWA. WINDS TURNED
WLY WI THE FNTL PASS BUT WL BACK TO THE SW. FNT XPCTD TO RCH NE OH
AND BCM STNRY BY WED MRNG. LWR LVL CLDS TO SPRD NE FRM THE DVLPG LOW
OVR THE SRN MS VLY TO SPRD SNW AND LWR CIGS/VSBYS TO IFR CONDS DURG
WED AFTN. WNDS TO VEER TO THE N AFT 22Z WI A PSBL PCPN MIX OVR KYNG
AND PSBLY KCAK & KERI TWD END OF THE PD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES.
.OH...WINTER STORM WARNING NORTH CENTRAL OHIO TODAY THROUGH THURSDAY
MORNING OHZ008>010-017>019-027>030-036-037-047.
WINTER STORM WARNING PARTS OF NORTHEAST OHIO THIS AFTERNOON AND
TONIGHT OHZ011>013-020-021-031-038.
WINTER STORM WARNING NORTHWEST OHIO TOLEDO AREA 4 PM THROUGH
THURSDAY MORNING OHZ003-006-007.
WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT PARTS OF
NORTHEAST OHIO OHZ014-022-023-032-033-089.
.PA...WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT PA001>003.

&&

SHORT TERM...KOSARIK
LONG TERM...KOSARIK/LOMBARDY
AVIATION...20
Hazardous weather outlook, Dec 22, 6:53 AM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
653 AM EST WED DEC 22 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231152-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
653 AM EST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
WINTER STORM WARNINGS ARE IN EFFECT FOR TODAY AND TONIGHT FOR MUCH OF
NORTHERN OHIO EXCEPT FOR EXTREME EASTERN OHIO AND NORTHWEST
PENNSYLVANIA WHERE WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THIS
AFTERNOON AND TONIGHT. SNOW WILL SPREAD ACROSS THE AREA AND INCREASE
IN INTENSITY TODAY AND HEAVY SNOW IS LIKELY LATE TODAY AND TONIGHT.
SNOW WILL MIX WITH RAIN AT TIMES OVER EXTREME EASTERN OHIO AND WILL
MIX WITH SLEET AND FREEZING RAIN TONIGHT AND THEN CHANGE TO RAIN.
TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 6 TO 10 INCHES IN NORTHWEST
OHIO...10 TO 16 INCHES IN NORTH CENTRAL OHIO AND 3 TO 6 INCHES IN
EXTREME EASTERN OHIO AND NORTHWEST PENNSYLVANIA. THIS WILL LIKELY BE
A SEVERE WINTER STORM OVER PARTS OF NORTHWEST AND NORTH CENTRAL OHIO.

.DAYS TWO THROUGH SEVEN...
MIXED PRECIPITATION WILL CHANGE BACK TO ALL SNOW AND TAPER OFF BY
LATE THURSDAY MORNING. BLOWING AND DRIFTING SNOW IS EXPECTED OVER
NORTHWEST AND NORTH CENTRAL OHIO.

VERY COLD TEMPERATURES AND WIND CHILLS CAN BE EXPECTED FRIDAY AND
SATURDAY. OVERNIGHT LOW TEMPERATURES WILL LIKELY DROP BELOW ZERO WITH
HIGHS IN THE SINGLE DIGITS AND TEENS. WIND CHILLS WILL BE WELL BELOW
ZERO.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Holmes

When
December 22, 9:00 AM EST to December 23, 11:00 AM EST
Where
Holmes forecast zone
Property damage
$4.3 million
Reported by
TRAINED SPOTTER
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
December 22, 9:00 AM EST to December 23, 11:00 AM EST
Where
Knox forecast zone
Property damage
$5.4 million
Reported by
TRAINED SPOTTER
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

Winter Storm, Stark

When
December 22, 9:00 AM EST to December 23, 11:00 AM EST
Where
Stark forecast zone
Property damage
$3.8 million
Reported by
TRAINED SPOTTER
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 22, 9:00 AM EST to December 23, 11:00 AM EST
Where
Wayne forecast zone
Property damage
$5.8 million
Reported by
TRAINED SPOTTER
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429354, 5429355, 5429356, 5429357.